Alert archive / Texas / Beach Hazards Statements in 2020

Beach Hazards Statement 8, NWS Houston/Galveston, TX

July 9, 2020Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Jul 9, 2020, 8:40 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2020, 8:40 AM CDT (13:40 UTC)
Expired
Jul 9, 2020, 10:00 PM CDT
In force
13 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 1.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1778 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WHUS44 KHGX 091340
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
840 AM CDT Thu Jul 9 2020

TXZ436>438-092145-
/O.NEW.KHGX.BH.S.0008.200709T1340Z-200710T0300Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
840 AM CDT Thu Jul 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...A high risk of rip currents and a strong west to east 
  moving longshore current.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Swimming will be hazardous along
  area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.Remain out of the water to avoid 
hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 4:10 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 4:10 AM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
410 AM CDT Thu Jul 9 2020

.SHORT TERM [Today through Friday Night]...

Skies are mostly clear to partly cloudy near the coast and cloudy across
parts of our north and northwest counties early this morning. Temperatures
range from the upper 70s to lower 80s inland and in the mid 80s at the
coast. Once again and similar to almost every day so far this month),
record high minimum temperatures are in danger of either being tied
or broken across the area today. Building high pressure and associated
subsidence will keep Southeast Texas very warm and dry for this period,
but we continue to see a model or two showing some shower development
before sunrise near the coast and then inland during the day. A majority
of the models have us staying dry, so will continue to keep rain out
of the forecast. The main weather story will continue to be the heat
(highs in the lower 90s at the coast and in the mid to upper 90s inland)
and the potential for a Heat Advisory. Heat index values this afternoon
look similar to what the area saw yesterday (a couple locations right
around the 108 degree advisory criteria). Since most of the area looks
to stay under 108, will hold off on the advisory for now. Tomorrow's
108 and above values look like they might be a little more widespread,
and current thinking is that a Heat Advisory might be needed. Even
if there is not advisory in place, all precautions should continue
to be taken to stay safe out there.  42

&&

.LONG TERM [Friday Night through Thursday]...

Bottom line...it's going to be hot, it's going to be humid, and it's
going to feel generally miserable outside through the weekend and
into next week. With a persistent upper ridge in place over the
central CONUS, expect an extended period of high temperatures near
or above the triple digit mark and elevated dew points. Heading into
the weekend, we're looking at what will likely be the two hottest
days of the year on Saturday and Sunday (and our first 100+ temps)
across the greater Houston area as the westward drift of high
pressure over the central Gulf will result in the surface wind field
taking on a more southwesterly component. While we're expecting to
reach the criteria for a Heat Advisory (heat indices of 108+) during
this time, the heat index forecast will ultimately hinge on the
extend to which these winds veer to the west. Should the winds
maintain more of a southerly component, higher dew points but
slightly lower ambient temps can be expected. Regardless...it will
feel quite muggy out there for the next several days. As always,
it's important to take the proper precautions if heading outdoors,
which include staying hydrated, applying sunscreen, and avoiding
strenuous activity during the daytime hours.

Hot, humid, and rain-free will continue to be the story through the
middle of next week with ridging remaining dominant. Expect
continued highs in the mid to upper 90s and heat indicies in the mid
to upper 100s.

For more information on heat safety from the NWS, you can visit
www.weather.gov/safety/heat.

Cady

&&

.AVIATION...

Mainly MVFR ceilings will continue to fill in with the highest potential
in/around CXO, UTS and CLL. Becoming VFR later this morning and on into
this evening. Another round of mainly MVFR ceilings looks to take place
again late tonight through early tomorrow morning around the same areas.

42

&&

.MARINE...

High pressure off to our east will bring light to moderate onshore winds
to the area. Wind speeds might reach caution levels at times. A drier
weather pattern will be in place for the remainder of the week, over
the weekend and on into the start of next week.  42

&&

.CLIMATE...

It's been a July filled with records thus far as we close out the
first third of the month. Across our four climate sites, we've set
15 daily records thus far. 14 of these have been for high minimum
temperature, with one daily high temperature at GLS. Daily high
minimums look to be breakable over the next several days at IAH,
HOU, and GLS:

            IAH  -  HOU  -  GLS
            REC     REC     REC

JULY 9      80-2019 80-1996 85-1996
JULY 10     81-2009 80-2016 83-2016
JULY 11     81-2016 81-2016 84-2011

Cady

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      97  77  97  76  99 /   0   0   0   0   0
Houston (IAH)              96  80  97  79  99 /  10   0   0   0   0
Galveston (GLS)            92  83  93  83  93 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Nearby

Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.